Georgia, 2002

Damaging Wind in Georgia, March 12, 2002

March 12, 2002 · NWS JAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 12, 2:55 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Mar 12, 2:55 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
255 PM EST TUE MAR 12 2002

CURRENTLY...A FEW SHOWERS HAVE DEVELOPED ACROSS THE CWA WITH LAPS
ANALYSIS SHOWING LIS NEAR -4 AND CAPES AROUND 1600 J/KG. WATER
VAPOR SHOWS MID-UPPER LVL LOW OVER THE WRN MS AREA MOVING EWD WITH
JET MAX ROUNDING BASE OF TROUGH PUTTING MAINLY THE NRN HALF OF CWA
IN FAVORABLE QUADRANT THIS EVENING.

FORECAST/ZONES...E COAST SEA BREEZE HAS PROGRESSED INLAND WITH
ENHANCED LLVL CONVERGENCE TRIGGERING A FEW SHOWERS. AVN APPEARS
TO AGAIN HAVE A SLIGHTLY BETTER HANDLE ON CURRENT WX...ALTHOUGH
MESO-ETA CAPTURES DETAILS ABOUT THE SFC LOW OVER SE LA AND MS. FOR
TONIGHT...SFC LOW EXPECTED TO TRACK ENE WITH UPPER LVL TROUGH MOVING
THROUGH THE FORECAST AREA. GOOD LIFT AND AMPLE MOISTURE SUPPORT
CATEGORICAL POPS IN SE GA AND LIKELY EVERYWHERE ELSE. WILL AT LEAST
MENTION SOME STORMS MAY BE STRONG FROM JAX AND POINTS W. HAVE NOTED
LAST CONV OUTLOOK FOR SLIGHT RISK FOR SRN GA/NERN FL AND AGREE WITH
THIS ASSESSMENT. FOR WED...BEST MOISTURE IN THE N AND NE SECTIONS OF
CWA AND WILL KEEP ABOUT A 10-20 PERCENT CHANCE FOR MORNING AND EARLY
AFTN CONVECTION. W COAST SEA BREEZE BOUNDARY COULD SUPPORT SOME AFTN
ISOL CONVECTION AS WELL...WHICH IS BEST DEPICTED BY THE MESO-ETA.
MOSTLY CLEAR CONDS REMAIN WED NIGHT THROUGH FRI WITH PATCHY FOG
POSSIBLE LATE NIGHT WITH LIGHT TO CALM WINDS. BOUNDARY LAYER MIXING
LOOKS JUST SUFFICIENT FOR BREEZY WLY WINDS ON WED AND WILL LEAVE AS
IS. PREFER BLEND OF GUIDANCE WITH SOME FAVOR FOR THE MAV LOWS.

EXTENDED...WEAK FRONTAL BOUNDARY STAYS N OF THE FORECAST AREA OVER
THE WEEKEND. FRONT SAGS SWD BEGINNING OF NEXT WEEK WITH IT POSSIBLY
STALLING OVER N FL OR MORE LIKELY S GA. WILL TWEAK WORDING TO DELAY
POPS.

MARINE...OBSERVATIONS HAVE SHOWN LIGHT WINDS TODAY AROUND 10 KNOTS
OR LESS.  MODELS ARE ON THE HIGH SIDE WITH WIND SPEEDS SO FAR TODAY.
WITH APPROACHING LOW WINDS WILL BECOME SW TONIGHT AND INCREASE.
WILL START OFF WITH SE 10 TO 15 KNOTS AND INCREASE TO SCA BY
MIDNIGHT.  FRONT MOVES ACROSS WATERS WEDNESDAY MORNING AND SHOWERS
SHOULD END BY AROUND MIDDAY WITH WINDS AND SEAS GRADUALLY DROPPING
OFF BY WEDNESDAY EVENING.  GOOD SAILING AFTER THAT INTO THE WEEKEND.

PRELIM

AMG 57/74/50/78 8200
SSI 59/74/54/74 8200
JAX 60/77/52/79 8100
SGJ 62/77/53/75 7100
GNV 60/77/51/80 7200
OCF 60/78/50/80 6200 02

.JAX...
.GA...SCA ALTAMAHA SOUND TO FERNANDINA BEACH OUT TO 60 NM.
.FL...SCA FERNANDINA BEACH TO FLAGLER BEACH OUT TO 60 NM.

ARS/MZ

In the hours before

Special weather statement, Mar 12, 3:45 PM EST, 3 hours 15 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-130230-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
345 PM EST TUE MAR 12 2002

...A SLIGHT RISK OF SEVERE THUNDERSTORMS REMAINDER OF THIS AFTERNOON
AND TONIGHT...
...GOOD CHANCE OF RIP CURRENTS THIS AFTERNOON...

AN APPROACHING COLD FRONT WILL TRIGGER THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS REMAINDER OF THIS AFTERNOON THAT WILL CONTINUE TONIGHT
AS THE COLD FRONT CROSSES THE REGION. ISOLATED STORMS COULD BECOME
SEVERE WITH HAIL AND STRONG WIND GUSTS THE MAIN THREAT. MOVE INSIDE
AT THE FIRST SIGN OF THREATENING SKIES OR SOUNDS OF THUNDER. RAINFALL
TOTALS OF 1 TO 2 INCHES ARE POSSIBLE IN ISOLATED SPOTS...ESPECIALLY
ACROSS SOUTHEAST GEORGIA. SPOTTER ACTIVATION IS NOT EXPECTED AT THIS
TIME.

SOUTHEAST WINDS OF 15 TO 20 MPH...AND SEAS UP TO 5 FEET WILL LEAD TO
A GOOD CHANCE OF RIP CURRENTS AT AREA BEACHES REMAINDER OF THIS
AFTERNOON. FOR SAFETY...SWIM ONLY AT GUARDED BEACHES AND HEED THE
ADVICE OF THE BEACH PATROL.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.
Special weather statement, Mar 12, 5:25 PM EST, 1 hour 35 minutes before
FLZ020>025-030>032-035-036-
GAZ132>136-149>154-162>166-130200-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
525 PM EST TUE MAR 12 2002

...A TORNADO WATCH IS IN EFFECT THROUGH 11 PM...

AN APPROACHING COLD FRONT AND UPPER LEVEL LOW PRESSURE CENTER WILL
TRIGGER THE DEVELOPMENT OF SCATTERED THUNDERSTORMS REMAINDER OF THIS
EVENING. STORMS MAY BECOME SEVERE WITH WIND GUSTS OF 70 MPH...LARGE
HAIL AND FREQUENT CLOUD TO GROUND LIGHTING. ISOLATED TORNADOES ARE
POSSIBLE.

THESE STORMS HAVE A HISTORY OF PRODUCING SEVERE WEATHER OVER THE
FLORIDA PANHANDLE.

SPOTTER ACTIVATION IS REQUESTED AT THIS TIME IN THE SUWANNEE VALLEY
OF NORTH FLORIDA AND ACROSS SOUTHEAST GEORGIA WEST OF A FARGO TO
WAYCROSS TO BAXLEY LINE. SPOTTER ACTIVATION WILL LIKELY BE REQUESTED
ACROSS THE REMAINDER OF THE WATCH AREA AS THE LINE ADVANCES EAST.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SANDRIK

The radar

The Jacksonville radar (KJAX), 120 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
March 12, 7:00 PM EST
Where
Wayne County, Screvan
Property damage
$200
Reported by
NEWSPAPER
Coordinates
31.551, -81.917 (the zone’s center; the record gives no point)

Thunderstorm winds knocked over pine trees and damaged storage sheds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290380.